We are big fans of aspirin. We think it is a drug that doesn’t get the respect it deserves, partly because it is available without a prescription and partly because it is so inexpensive. That said, many people develop bleeding ulcers from aspirin. When that happens it is a medical emergency, as some readers have experienced.
Baby Aspirin Led to Hospitalization:
Q. I had to be hospitalized and receive four units of blood because of a GI bleed. The doctors at the hospital think it was caused by taking a baby aspirin every day for the past ten years. I was following orders from my primary care physician.
Now I’m afraid to take anything. If a baby aspirin could make my hemoglobin drop so that I required hospitalization, what would a stronger drug do? How can we know when following doctor’s orders will cause problems like this?
A. All medications, including OTC drugs, have the potential to cause side effects. Aspirin and other NSAID-type pain relievers (diclofenac, ibuprofen, meloxicam, naproxen, etc) can cause stomach irritation and bleeding ulcers.
That’s why you should always ask your physician about the pros and cons of any drug she prescribes. We have provided a list of common prescription mistakes and a Drug Safety Questionnaire the doctor should fill out. They’re in our book, Top Screwups. If you prefer not to purchase online, you can check with your local library or send a check for $20 to Graedons’ People’s Pharmacy, PO Box 52027; Durham, NC, 27717-2027.
Sudden Onset of Bleeding Ulcers:
Q. For most of my life I took aspirin with no ill effects. A few years ago, I felt extremely weak and my heart was pounding. I went to the emergency room and was admitted to the hospital.
As it turned out, I had severe stomach bleeding due to aspirin and needed two blood transfusions. I was sent home with instructions to never take aspirin in any form whatsoever.
Watch Out for Stomach Ulcers After Aspirin:
A. Bleeding ulcers can be life threatening. There may be no warning symptoms prior to a full-blown emergency. A dear friend of ours, who just happens to be a physician, woke up on the morning of his daughter’s birthday feeling extremely weak. He could barely get out of bed.
His wife took one look at his gray face and rushed him to the emergency department despite his protests. He wanted to celebrate his daughter’s birthday. Fortunately, his very smart wife probably saved his life. The bleeding ulcer he had developed because of aspirin also required blood transfusions.
Why are Bleeding Ulcers from Aspirin So Dangerous?
Because bleeding or perforated ulcers can sneak up on people, there may not be an early warning of danger. Older people may be especially vulnerable to this serious side effect.
Sometimes people may not even realize they are taking aspirin. Here is a link to a story about a women who was taking Excedrin Migraine:
“Aspirin and Ulcers: A Potentially Deadly Reaction
You’ve heard of Excedrin, right? Do you know what’s in it? Aspirin, acetaminophen and caffeine. Be alert for aspirin and ulcers. Hemorrhage is a risk”
This article will alert you to the symptoms of a stomach ulcer. It will also explain why aspirin can cause bleeding ulcers.
Not Just Aspirin – NSAIDs Can Also Cause Bleeding Ulcers!
Many people realize that aspirin is a double-edged sword. It has many important benefits. Research has shown that aspirin has anti-cancer activity. See this link for details:
The Resurrection of Aspirin as an Anticancer and Pregnancy Drug
We used to say that aspirin was the Rodney Dangerfield of drugs…it didn’t get much respect. New evidence suggests aspirin as an anticancer agent should
But aspirin can be irritating to the stomach. So can all NSAIDs (nonsteroidal anti-inflammatory drugs). Ibuprofen and naproxen can also irritate the lining of the digestive tract and cause bleeding ulcers. Even though they are available over the counter, these drugs demand respect and vigilance.
Share your own experience with aspirin, ibuprofen, naproxen or other NSAIDs such as celecoxib, diclofenac or meloxicam in the comment section below.